Oklahoma, 2024

Flood and Hail in Oklahoma, July 20 to 21, 2024

July 20 to 21, 2024 · NWS OUN · 6 events in 3 counties and zones

A weak upper system pivoted across the Central Plains on the 20th and 21st. Multiple rounds of disorganized convection occurred from the evening of the 20th into the morning of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper system pivoted across the Central Plains on the 20th and 21st. Multiple rounds of disorganized convection occurred from the evening of the 20th into the morning of the 21st. A few thunderstorms briefly became strong to severe, yielding reports of thunderstorm wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 5:07 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 5:07 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
607 PM CDT Sat Jul 20 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 235 PM CDT Sat Jul 20 2024

While one round of showers and storms from this morning has
mostly dissipated, redevelopment is expected across northern and
western Oklahoma later this afternoon along a weak cold
front/surface trough. Can't rule out a few stronger storms across
western portions of the area where greater heating has occurred
and instability is higher. Strong to marginally severe wind gusts
are the main concern today with these storms.

Showers and storms are expected to linger and even expand into
the evening and overnight aided by a strengthening low-level jet
and weak mid-level shortwave energy rotating across the area. The
greatest forcing with these features appears to be focused across
central and eastern parts of the area tonight into Sunday morning,
which is where our highest PoPs (60-70%) are located. With PWATs
approaching 2" tonight and fairly slow storm motions expected,
heavy rainfall and localized flooding will be a possibility. HREF
max QPF shows pockets of 2-3"+ rain totals in spots, also
highlighting this potential.

Rain chances will diminish through the day tomorrow, with chances
lingering the longest across eastern/southeastern Oklahoma. Highs
will only be in the low to mid 80s for much of Oklahoma, with
some upper 80s to low 90s across our Texas counties.

Ware

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 235 PM CDT Sat Jul 20 2024

The overall synoptic pattern will remain fairly similar through much
of the week, with amplified ridging across the western US and
troughing over the central and eastern US. The best rain chances
will shift slowly south and eastward with time as the trough axis
does the same.

No real sign of a major warmup through next weekend as at least weak
troughing is expected to linger over the area and mid-upper ridging
remains centered across the southwest US. Still, it is mid to late
July, so high temperatures are expected to rebound into the upper
80s to mid 90s (near average) by the middle to end of the week as
clouds decrease over the area.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Sat Jul 20 2024

Scattered showers and thunderstorms over northern/central Oklahoma
are expected to continue spreading south, with additional
development of showers and storms likely overnight. Most of the
area will see at least a potential of a round or two of storms,
except perhaps northwest Oklahoma and KWWR. Some MVFR ceilings
will be possible even away from the showers and storms before
sunrise Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  81  67  82 /  70  30  20  20
Hobart OK         68  87  66  84 /  40  20  20  30
Wichita Falls TX  70  89  69  84 /  50  30  30  30
Gage OK           66  86  64  86 /  20  10  10  10
Ponca City OK     67  84  65  85 /  70  20  10  20
Durant OK         71  86  69  87 /  50  50  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...26
Hazardous weather outlook, Jul 20, 1:49 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
249 PM CDT Sat Jul 20 2024

OKZ004>048-050>052-TXZ083>090-212000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
249 PM CDT Sat Jul 20 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms will be seen this afternoon into tonight.
A few stronger storms moving off the high plains could produce
strong wind gusts across western Oklahoma and western north Texas.
Otherwise, thunderstorms could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday...

.Thunderstorms...
Thunderstorms are possible from Sunday through Thursday, mainly
across southern parts of Oklahoma and across northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 20, 3:24 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Norman OK
424 PM CDT Sat Jul 20 2024

OKZ012-202200-
Garfield OK-
424 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of northeastern
Garfield County through 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Breckenridge, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garber, Breckenridge, and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 9746 3651 9746 3633 9757 3646 9775
      3657 9770
TIME...MOT...LOC 2124Z 297DEG 6KT 3648 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jul 20, 4:13 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
513 PM CDT Sat Jul 20 2024

OKZ012-018-019-202245-
Garfield OK-Kingfisher OK-Logan OK-
513 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of northeastern
Kingfisher, northwestern Logan and southeastern Garfield Counties
through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Bison, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington, Marshall, Fairmont, and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 9786 3635 9781 3639 9750 3604 9755
TIME...MOT...LOC 2213Z 293DEG 11KT 3618 9777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 20, 4:40 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
540 PM CDT Sat Jul 20 2024

OKZ012-018-019-202315-
Garfield OK-Kingfisher OK-Logan OK-
540 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of northeastern
Kingfisher, western Logan and south central Garfield Counties through
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hennessey, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 9788 3623 9776 3604 9753 3597 9781
TIME...MOT...LOC 2240Z 334DEG 8KT 3614 9777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 20, 5:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Norman OK
600 PM CDT Sat Jul 20 2024

OKZ018-202315-
Kingfisher OK-
600 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of north central
Kingfisher County through 615 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hennessey, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hennessey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9797 3614 9796 3614 9784 3599 9784
TIME...MOT...LOC 2300Z 283DEG 13KT 3608 9789

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 20, 6:02 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
702 PM CDT Sat Jul 20 2024

OKZ024-210030-
Canadian OK-
702 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of northwestern
Canadian County through 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Geary, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Areas northwest of Calumet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3559 9807 3557 9831 3572 9831 3572 9809
TIME...MOT...LOC 0001Z 261DEG 5KT 3567 9825

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jul 20, 6:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
729 PM CDT Sat Jul 20 2024

OKZ024-210100-
Canadian OK-
729 PM CDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of west central
Canadian County through 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm
just southeast of Geary, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geary and Calumet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3558 9808 3545 9824 3554 9831 3555 9831
      3564 9832 3568 9829
TIME...MOT...LOC 0028Z 304DEG 9KT 3559 9827

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Norman radar (KTLX), 110 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
July 20, 7:10 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Hinton (HINT) Mesonet observation.

Thunderstorm Wind, Caddo

When
July 20, 7:53 PM CST
Where
Caddo County, 5.09 mi W of Albert
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.233, -98.500

Relayed images showing a center irrigation pivot overturned and additional tree limbs blown down.

Thunderstorm Wind, Jackson

When
July 20, 10:55 PM CST
Where
Jackson County, 3.48 mi N of (Lts)altus Afb
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
34.710, -99.291

Relayed images showing a metal barn destroyed and minor damage to the roof of a house. Time is radar estimated.

Thunderstorm Wind, Jackson

When
July 20, 11:05 PM CST
Where
Jackson County, 1.5 mi ESE of (Lts)altus Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.650, -99.267

Altus Air Force Base (KLTS) observation.

Hail, Jackson

When
July 20, 11:12 PM CST
Where
Jackson County, 1.85 mi WNW of (Lts)altus Afb
Measured
1 in hail
Reported by
Public
Coordinates
34.673, -99.318

MPing report.

Flood, Lincoln

When
July 21, 5:00 AM CST to 8:00 AM CST
Where
Lincoln County, 11.24 mi WNW of Tryon to 7.88 mi NNW of Tryon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.942, -97.140

Relayed images showing (residual) roadway flooding across northwestern portions of Lincoln County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199781, 1201833, 1201837, 1199783, 1201839, 1201840.